MAUDE Adverse Event Report: ETHICON INC. STRATAFIX SPIRAL MONOCRYL+; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID

ETHICON INC. STRATAFIX SPIRAL MONOCRYL+; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Catalog Number SXMP1B408
Medical Device Problem Code Loss of or Failure to Bond (1068)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Procedure name? what layer of tissue was being used or closed? was the end-user a new user of this product? what do you mean by " suture is not barbed" ? was this noticed during use on patient while suturing where barbs do not engage leading to suture slippage (non-engagement) in tissue? or was this noticed before use on patient, while in package or during dispensing?.
 
Event or Problem Description
It was reported that the patient underwent a colon surgical procedure on an unknown date and barbed suture was used.During the procedure, it was found that the suture was not barbed.Another device was used to complete the procedure.There were no adverse patient consequences reported.Additional information has been requested.
 
Additional Manufacturer Narrative
Pc-(b)(4).Date sent to the fda: (b)(4) 2018.Additional summary: the actual device and unopened representative samples were returned for analysis.During the visual inspection of the opened sample, the swage and attachment area were as expected.However, ten barbs were measured and didn¿t met the minimal depth requirement resulting in a smaller barb.  in the visual inspection of unopened samples, no defects were found on the packages.The samples were opened and the swage and attachment area were as expected.Although the review of the barbs, samples were out of the minimal depth requirement.The rest of the samples were opened and have the same condition.   per the samples condition, the assignable cause is barb depth out of specification.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 04/30/2019.Corrected information: investigation summary: it was reported barb non-engagement in tissue.  a dispensed needle-suture combination and twenty unopened samples of product code sxmp1b408, lot llh607 were returned for analysis.  during the visual inspection of the opened sample, the swage and attachment area were noted to be as expected.The suture was inspected along of the strand and no defects were found.Also, ten barbs were measured, and all barbs met with the requirements.In addition, the loops were as expected.  in the visual inspection of thirteen unopened samples, no defects were found on the packages.The samples were opened and the swage and attachment area of the needles were noted to be as expected.The sutures were inspected along of the strand and no defects were found.Also, ten barbs were measured, and all barbs met with the requirements.In addition, the loops were as expected.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.According to the samples condition, no barb non-engagement in tissue was found.Representative samples returned to support investigation of 3 device issues captured in reports 2210968-2018-74482, 2210968-2018-74484, 2210968-2018-74485, analysis results have been included in follow-up reports for each.

Brand Name
STRATAFIX SPIRAL MONOCRYL+
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7699185
Report Number2210968-2018-74482
Device Sequence Number19237194
Product Code GAM
UDI-Device Identifier10705031236356
UDI-Public10705031236356
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue NumberSXMP1B408
Device Lot NumberLLH607
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2018
Initial Date Received by Manufacturer 06/21/2018
Supplement Date Received by Manufacturer08/09/2018
04/04/2019
Initial Report FDA Received Date07/18/2018
Supplement Report FDA Received Date09/05/2018
04/30/2019
Patient Sequence Number1